Need help w/ Effexor and withdrawal symptoms!!

I’ve been on 75mg of Effexor for depression for nearly a year. It has helped me far more than any other drug I’ve taken before. I’ve noticed, though, if I miss even one day of it, the next day I get a very uncomfortable feeling in my head. I don’t know how describe it other than a “fwooshing” - every time I walk or turn my head I hear in my ears a quick little “fwsh” like a rush of blood, accompanied by a split-second lightheaded feeling. It is disorienting and very annoying. It feels as if I might pass out every few seconds. As long as I have my pill every day I’m fine. I also feel very drowsy, like I could sleep forever.

I’d like to find out; what exactly is causing this feeling? Does anybody else here use Effexor and experience this feeling too? If someday I switched meds or ran out of it and couldn’t get more, would this feeling ever go away? I Googled it but I can’t seem to find any info on this specific problem.

It’s a quite common withdrawl effect with SSRIs. Don’t worry, it does go away - but I know how disconcerting it feels.

Yes, I know the ‘brain zaps’ of which you speak. The only thing that will help with this is time, and lots of sleep. It took me about a week to really get over everything. I found a lot of information on withdrawal in a quick search:

Effexor Withdrawal

Unfortunately there’s no one ‘cure’ to it.

I was on Effexor for a while and it is extremely effective. I didn’t get the withdrawal symptoms however. There are some rather simple things that can be done to prevent them from happening.

  1. Come up with a system or a reminder that reminds you to take it on schedule. There are lots of different ways to do this but you have to pick your own. I take my medicine the same time I brush my teach. I never forget.
  2. Talk to your doctor about what should be done if you ever need a refill right away. Most doctors will be able to call in a prescription refill within 24 hours if you let them know it is serious. Also, pharmacists have the authority to give you an additional several days supply if you tell them that you have run out, you are experiencing withdrawal, and you cannot reach your doctor.
  3. If you ever need to go off of it, let your doctor know how serious the side effects are. He/she can probably “taper” the dose down to zero over time rather than cut you off abruptly.

Since we’re on the topic, I just started using effexor and I’ve noticed a slight side effect:
I normally have an overactive sex drive, I mean horn-toad. Since I’ve been on it I’m like a dog who got snipped. I can perform, but don’t have the drive I had just a few weeks ago. Has anyone else experienced this and does it eventually even out?
I even wonder if the urge to have sex so much is part of the depression. Hell, I don’t know.

Anyone?

My husband is actually on Effexor, too, but a higher dose, for combination depression/anxiety disorder. His drive is nonexistent as well as a result of the medication. Mine, on the other hand, has increased. So we’re often both frustrated.

This is an extremely minor nitpick but Effexor is not an SSRI (selective seretonin reuptake inhibitor). Effexor acts on both seretonin AND norepinephrine systems. Therefore, it not selective only for seretonin.
**
Rooves**: A decresed sex drive is one of the most common side-effects of antidepressants and the one people complain about a lot. Effexor is not the worst offender however. Proxac, Paxil, and Zoloft can wipe the sex drive completely out. Effoxer usually doesn’t decrease the sex drive all the way down to zero. I am sure that the ladies that you are around may appreciate this moderating effect. :wink:

Absolutely correct. I discussed the physiochemistry of Effexor with my psychiatrist at length.

I take Effexor twice daily. I usually don’t have any effects if I miss one dose, and I am
not gonna try missing two. I’ve had experiences with missing doses of far more potent psycho-active medications (Xanax, for example) that convinced me of the sanity of knowing where my meds are. Which includes refilling early.

Withdrawal from SSRIs (or SSNRIs), as well as other anti-depressants such as MAOIs, etc. , has side-effects. Always withdraw from them under a psychiatrist’s supervision. You’ll be glad you did.

Anti-depressants are well-known to have sexual side-effects. My first real AD was Nardil, an MAOI. My psychiatrist at the time neglected to tell me that my “ability to perform”, so to speak, would disappear. Thanks, doc! :smack: Now, of course, I know better. I also have to say that the effects are much less severe with Effexor than with Nardil or Paxil.

Thanks for the answers on the sexual side effects question every one.

I’m not sure yet how that’ll work out for me. :rolleyes:

YOu described it VERY well! I have run out of Effexor and have simply been too forgetful and generally untogether to go and sort out a new prescription, (yes, that is not very clever of me, I know :frowning: ) but I know this odd blip in the head of which you speak, and have, myself, been wondering what the hell this is all about (with thoughts of dreadful unknown brain problem just to add to the scarieness, of course. :slight_smile: As you say, it seems mostly to happpen if I turn my head. Weird enough jsut sitting at a computer and casually half-turning to pick up water or soemthing, but heck, I do worry how it would be if that hapened while trying to cross a road or go up or down stairs.

Well, then, no, I can’t advise, but one part of your question was only whether anyone else experienced the same thing. If I remember to ask my doctor about it, I’ll share whatever she says. But I agree with you - it’s so hard to describe, one can hardly Google it. :frowning:

My mom runs into this a lot. It’s the single biggest reason for non-compliance among her patients, and it frustrates the hell out of her, especially because she finds EffexorXR to be one of the most effective drugs she prescribes.

One thing she has noticed is that the XR vsn. seems to have fewer negative side-effects, including sexual, despite being as efficacious, poun-for-pound, or even more efficacious, than its non XR formulation. This is probably because peak plasma levels are decreased while AUC is similar, and steady-state is easier to maintain.

Sometimes she finds she can taper the dose a little, maintain good efficacy, and reduce some, but not all, of the sexual side-effects. YMMV, of course, and its best to discuss the issue with your doc. Sadly, she hasn’t had much luck herself with all the purported atidotes out there (including yohimbine, which seems to give people insomnia and jitters more than anything), except possibly Welbutrin, which has helped a select few ladies. For men, she’s never really had a great deal of luck helping fix reduced libido when the dose couldn’t be lowered. She’s had good luck adding Viagra for impaired wood, but, agian, that doesn’t address the drive issue.

Like I said, it’s a very good idea to bring it up with your doc. There are sometimes things that can be tried that will keep you in remission without compromising sexual performance too much. If my mother’s experience is any guide, though, some amount of sexual impairment is almost a given with these serotonergic drugs, and perhaps a very common trade-off for relief from depression. Many of her patients consider it a reasonable one.

Very accurate description AFG, except for me, I would add the bonus side effect of nausea, once to the point where I’ve thrown up quite violently.

Not sure if it will help you, but I asked my doctor about these side effects and he told me as soon as I remember that I forgot to take my dose, he said just take them immediately, even if I’m due for my next daily dose of 215mg (i.e. doubling up).

Another slight bump…

Has anyone noticed any benefits/negatives over the time of day they take Effexor?

I take mine at night, but wondered if maybe it would be better to take it in the morning.